New Mexico, 2006

Flash Flood in New Mexico, September 3, 2006

September 3, 2006 · NWS MAF · 1 event in 1 county or zone

1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Sep 3, 1:57 AM MST, 1 hour 53 minutes earlier.

Area forecast discussion, Sep 3, 1:57 AM MST, 1 hour 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
357 AM CDT SUN SEP 3 2006

.SHORT TERM...
EXPECTING A COOL AND WET SUNDAY AS RAINFALL LOOKS TO BE ON THE
INCREASE THROUGHOUT THE DAY.  RAINFALL OVER THE NORTHWEST COUNTIES
OF THE FORECAST AREA HAS PERSISTED THROUGH THE NIGHT...ALONG WITH
SOME REDUCED VISIBILITIES DUE TO FOG.  WENT AHEAD AND PUT IN PATCHY
FOG THROUGH 03/18Z AREA-WIDE DUE TO EXTREMELY MOIST AIRMASS IN PLACE
AND REPORTS/OBSERVATIONS OF FOG ACROSS THE FORECAST AREA THROUGHOUT
MOST OF THE NIGHT.

CURRENT THINKING IS THAT MOST OF THE PRECIP TODAY WILL FALL MAINLY
AS NON-CONVECTIVE RAINFALL...AS INSTABILITY IS FAIRLY MEAGER...WITH
THE EXCEPTION OF DOWN NEAR THE RIO GRANDE.  WONT COMPLETELY RULE
OUT A RUMBLE OF THUNDER HERE OR THERE...WHICH IS REFLECTED IN THE WX
GRIDS THIS MORNING.  WENT AHEAD AND UPPED POPS AS WELL...WITH
HIGHEST PERCENTAGES WEST AND TAPERING TO THE EAST AS INCREASED
MOISTURE IS BEING PULLED IN FROM THE PACIFIC THANK YOU TROPICAL
STORM JOHN.  FLASH FLOODING WILL STILL BE A CONCERN FOR MANY
LOCATIONS...BUT ESPECIALLY THE NORTHWESTERN CWA WHERE COPIOUS
AMOUNTS OF RAINFALL HAVE OCCURRED AS OF LATE. WENT AHEAD AND ISSUED
ANOTHER FLASH FLOOD WATCH THAT RUNS ROUGHLY FROM
DAWSON...WARD...JEFF DAVIS...TO POINTS NORTHWEST UNTIL 03/20Z.
CONFIDENCE NOT QUITE AS STRONG AS IN PREVIOUS DAYS...BUT THE
SATURATED CONDITIONS IN THOSE LOCATIONS WILL CAUSE THE AREA TO FLOOD
VERY QUICKLY IF THE EXPECTED RAINFALL DOES OCCUR.  THE REMAINDER OF
THE FORECAST AREA IS NOT IMMUNE FROM THE FLASH FLOODING THREAT...BUT
CURRENT THINKING IS THAT RAINFALL WILL BE SLOW AND STEADY ENOUGH
THAT RUNOFF/DRAINAGE MAY NOT BE AS BIG A PROBLEM AS IT HAS BEEN WITH
RECENT CONVECTIVE EVENTS.  WILL DEFER TO DAY SHIFT FOR POSSIBLE
EXTENSION OF THE FFA AS CONDITIONS WARRANT.

TEMPERATURES WILL BE SIGNIFICANTLY BELOW NORMAL TODAY AS AMPLE CLOUD
COVER AND COOLER POST FRONTAL AIR SETTLE IN OVER THE AREA.  WENT
WITH THE COOLER GFS MOS SOLUTION AS CONVERSATIONS WITH THE EARLIER
OUTGOING SHIFT LEAD TO THE CONCLUSION THAT THE KMAF AREA WILL LIKELY
NOT EVEN HIT 70 FOR A HIGH.  SWEATERS /MAY/ BE IN STORE FOR ANYONE
SITTING IN AN AIR CONDITIONED BUILDING WHERE THE AIR HASNT BEEN
ADJUSTED DOWN FOR THE WINTER JUST YET... AVERAGE HIGH FOR THIS TIME
OF YEAR AT KMAF...89 DEGREES.

.LONG TERM...
WELL ESTABLISHED NW MID LEVEL FLOW IN PLACE ACRS W TX/SE NM MONDAY
WITH MID LEVEL RIDGE THRU INTER MTN W AND LARGE MID/UPPER LOW ACRS
MIDWEST. THEREAFTER LITTLE AGREEMENT AMONGST NAM/GFS...NAM DEVELOPS
MORE INSTABILITY WITH LESS CLOUD COVER. THERE DOES LOOK TO BE A
SHRTWV TROF AXIS WITHIN NW MID LEVEL FLOW THAT WILL PUSH S THRU W TX
WITH MODEST OMEGA NOTED...BUT SEEMS A LITTLE INCONSISTENT TEMPORALLY
AND SPATIALLY. ATTP TEND TO THINK BEST POPS WILL REMAIN S IN THE
AFTERNOON ALTHOUGH SHRA CERTAINLY POSSIBLE MONDAY MORNING IN ASSOCN
WITH SHRTWV TROF AXIS. OF INTEREST ARE MODEL DIFFERENCES WRT
REMNANTS OF JOHN...NAM TAKES IT W INTO PACIFIC WHILE GFS ALLOWS IT
TO MOVE N GETTING CAUGHT IN WLY MID LEVEL FLOW...BUT NOT UNTIL MID
WEEK. MODEL INCONSISTENCIES CONTINUE INTO TUESDAY WITH NAM
GENERATING A MORE VEERED MID LEVEL FLOW...THUS MID LEVEL MST AXIS
IS FARTHER S WITH NAM. POTENTIAL FOR ANOTHER MID LEVEL SHRTWV TROF
AS MODELS GENERATE SIMILAR INSTABILITY WITH SFC TEMPS STARTING TO
INCREASE CLOSER TO NORMAL. 7H-5H LR/S CONTINUE TO STEEPEN WEDNESDAY
AND WILL CONTINUE TO KEEP BEST POPS W-NW. SW MID LEVEL FLOW DEVELOPS
ACRS NM/W TX THURSDAY WHEN GFS INDICATES REMNANTS OF JOHN WILL BE
MOVING E. IF REMNANTS OF JOHN DO MOVE E WILL CERTAINLY NEED TO
INCREASE POPS THUR/FRI. ATTP NOT ENUF CONFIDENCE IN SOLN TO RAMP UP
POPS AND WILL WAIT FOR MORE EVIDENCE. GFS CONTINUES TO EVOLVE TYPICAL
MID LEVEL SW FLOW PATTERN WITH PASSAGE OF PACIFIC FRONT SAT.
GENERALLY REFLECTED LITTLE CHANGE IN POP/WX.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              70  61  78  62 /  70  50  40  20
CARLSBAD NM                67  58  77  62 /  80  70  50  30
DRYDEN TX                  84  68  83  66 /  60  60  50  40
FORT STOCKTON TX           73  64  78  62 /  80  60  60  30
GUADALUPE PASS TX          63  55  72  57 /  80  70  50  30
HOBBS NM                   67  59  79  61 /  80  60  40  20
MARFA TX                   70  55  73  56 /  80  70  60  40
MIDLAND INTL AIRPORT TX    69  61  77  64 /  80  50  50  20
ODESSA TX                  69  62  79  62 /  80  60  50  20
WINK TX                    75  63  82  65 /  80  60  50  30

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...FLASH FLOOD WATCH FROM 7 AM CDT SUNDAY TO 3 PM CDT SUNDAY FOR
     THE FOLLOWING ZONES...CENTRAL LEA COUNTY...EDDY COUNTY
     PLAINS...GUADALUPE MOUNTAINS OF EDDY COUNTY...NORTHERN LEA
     COUNTY...AND SOUTHERN LEA COUNTY.

TX...FLASH FLOOD WATCH FROM 7 AM CDT SUNDAY TO 3 PM CDT SUNDAY FOR
     THE FOLLOWING ZONES...ANDREWS...DAVIS/APACHE MOUNTAINS
     AREA...DAWSON...GAINES...GUADALUPE MOUNTAINS...LOVING...
     REEVES COUNTY AND UPPER TRANS PECOS...VAN HORN AND HIGHWAY
     54 CORRIDOR...WARD...AND WINKLER.

&&
Hazardous weather outlook, Sep 2, 12:33 PM MST, 15 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
233 PM CDT SAT SEP 2 2006

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-031945-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-
REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-ECTOR-MIDLAND-
GLASSCOCK-WARD-CRANE-UPTON-REAGAN-DAVIS/APACHE MOUNTAINS AREA-
PECOS-PRESIDIO VALLEY-MARFA PLATEAU-BIG BEND AREA-TERRELL-
GUADALUPE MOUNTAINS-
233 PM CDT SAT SEP 2 2006 /133 PM MDT SAT SEP 2 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT
HEAVY RAIN WILL BE THE MAIN CONCERN WITH SHOWERS AND
THUNDERSTORMS DEVELOPING ONCE AGAIN. SOME OF THE STRONGER STORMS
COULD HAVE RAINFALL RATES OF 1.5 INCHES PER HOUR. WITH SOIL
CONDITIONS ALREADY SATURATED...RUNOFF AND SUBSEQUENT FLASH
FLOODING WILL BE A DISTINCT POSSIBILITY. THE HEAVIEST RAINFALL
SHOULD BE NORTH OF A VAN HORN TO PECOS TO GARDEN CITY LINE. A
FLASH FLOOD WATCH IS IN EFFECT UNTIL SUNDAY MORNING. SOME STORMS
MAY ALSO PRODUCE GUSTY WINDS AND CLOUD TO GROUND LIGHTNING.

MINOR TO MODERATE FLOODING IS POSSIBLE ALONG THE RIO GRANDE FROM
CANDELARIA TO PRESIDIO. RIVER LEVELS REMAIN ELEVATED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
HEAVY RAIN AND FLASH FLOODING POTENTIAL WILL CONTINUE FOR SUNDAY
AND MONDAY...ESPECIALLY IN AREAS FROM THE GUADALUPE MOUNTAINS DOWN
TO THE BIG BEND REGION.

.SPOTTER INFORMATION STATEMENT...
ALTHOUGH WIDESPREAD SPOTTER ACTIVATION IS NOT EXPECTED...LOCAL
OFFICIALS MAY HAVE TO RESPOND TO FLOODING IN RURAL AND URBAN AREAS
THIS WEEKEND.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

The radar

The Holloman AFB radar (KHDX), 183 km away, was scanning. The volume nearest the first event began at 10:52 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Eddy

When
September 3, 3:50 AM MST to 5:30 AM MST
Where
Eddy County, 12 mi WSW of Lakewood
Reported by
LAW ENFORCEMENT
Coordinates
32.472, -104.304 (the zone’s center; the record gives no point)

Two feet of water was reported over CR 401 at Rocky Arroyo. Radio Boulevard was closed because of a foot of water over it.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2006Every state in 2006This day in weather historyWarnings in New Mexico, September 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5535039.